Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Dodge City, KS

October 14, 2013Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Oct 14, 2013, 3:04 PM CDT for Trego County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2013, 3:04 PM CDT (20:04 UTC)
Expired
Oct 14, 2013, 3:45 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS

County Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WWUS83 KDDC 142004
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT MON OCT 14 2013

KSZ030-142045-
TREGO-
304 PM CDT MON OCT 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF STRONG THUNDERSTORMS MOVING INTO WESTERN TREGO COUNTY AT 30 
MPH. 

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3911 9964 3870 9984 3873 10016 3889 10016
      3912 10008
TIME...MOT...LOC 2004Z 262DEG 29KT 3893 10011

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 14, 2:52 PM CDT, 12 minutes earlier.

Area forecast discussion, Oct 14, 2:52 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT Mon Oct 14 2013

...UPDATED LONG TERM...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 124 PM CDT MON OCT 14 2013

In the near term, the threat of severe storms, their locations and
the timing of severe storm, are all primary concerns for this
afternoon and evening.   There is a thin line of storms from near
3K7 northeast through GNL, to just west of Norton. There are a
couple of other thin lines of convection out ahead of the longer
line, trailing through Trego and Ellis counties. This west line
from 3k7 to near Norton may be the start of a dry line, with dew
points west of that line in the 20s and 30s. As lower stratus
clears slowly from our far west zones near the Colorado border
towards Scott City and Garden City by 21z or so, the lower layers
will become more destabilized and storms may initiate. They could
quickly go severe, with 1.15 inches of precipitable water and a
lifted index from this morning's DDC's sounding showing -3 LI.
There is also quite a bit of directional shear overhead, with an
upper level jet near the 250mb level from the southwest at 125kts
over DDC. With these convective parameters, hail to golfballs and
wind gusts to 70 mph are not out of the question. However, due to
the abundant shear in place, one or two tornadoes would not be out
of the question, either. A best guess as to where the northwest
cold front will intersect the dry line will be from Scott City to
Garden City to near Liberal, with severe chances east of that
line. There could be one round of severe winds and hail associated
with the dry line by mid afternoon, and then another round when
the cold front moves through this evening. I think the shear
profile enhances this evening across our eastern CWA. Showers and
storms will persist through much of the night, per the HRRR
through our southeast and eastern sections. How long will the
severe risk exist? Perhaps through 4 am CDT or so. Low temperature
were not changed, and mins tonight should be in the mid 40s down
in the Medicine lodge area, but drop into the cold mid 30s in the
Scott City to Lakin to Hugoton.

Tuesday looks to be cool, to even cold with sunny to mostly sunny
skies. High pressure at the surface will be building in from the
northwest. The passing cold front is strong, and maximum
temperatures Tuesday will only peak from the lower 60s in the
Coldwater area, to the middle 50s from Elkhart to Garden City to
Hays and northwestward. Expect northwest winds in the 10 to 20 mph
gusting to 30 mph range behind the cold front. So, Tuesday will be
cool to many southwest Kansans.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 245 PM CDT MON OCT 14 2013

The development of frost on Wednesday morning is possible. The surface
pressure gradient slackens considerabye, enough to reduce winds
well under 10 knots in the west. However, the model relative
humidity fields in vicinity of PVA region of next vigorous
shortwave on the heels of the existing jet suggests and influx of
mid level clouds interrupting radiational cooling. To the
favorable end, mesoscale models suggest a sharp delineation
between relatively warm temperatures and much colder temperatures,
perhaps several degrees below freezing more likely over northern
or west-central Kansas. The WRF/GFS and ECMWF all three indicate
precipitation Wednesday morning, again due to the aforementioned
mid level shortwave which model agree fairly well on timing and
location, but mainly the southwest sections. Precipitation type here
deserves consideration as high relative humidity and very cold
temperatures will exist in the mid levels and extended well below
700 mb. Between the various models, there is inconsistency in the
extent of the cold air either at the surface or in the melting
layer. The ECMWF indicates significantly warm enough air at 850 mb
to melt any frozen dendritic precipitation, and the WRF while cold
enough to allow it through the layer...appears to diabatically too
rapidly or not get cold enough at the surface.

This sharp upper trough will shift through the region on Wednesday,
which will transition the central High Plains from broad upper
cyclonic flow to northwest flow with primary polar jet energy to
the southeast. As a result, the rest of the forecast period
appears to be climatologically near or within a standard deviation
or so below normal temperatures for mid October. Wednesday will
likely remain cool and cloudy in the 50's before a rebound to
slightly warmer and sunny conditions on Thursday. Deformation
aloft and cold air advection in the mid levels appears to be the
main reason for yet another chance for rain showers again Thursday
night into Friday. The presence of a cool airmass coming down the
High Plains and the likelihood of extensive low level stratus will
prevent a warmup to closer to normal temperatures until the
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1143 AM CDT MON OCT 14 2013

There will be IFR CIGS and MVFR VSBYS through at least 21z today.
As breaks in the cloud cover allow the surface to heat up, and
cold air aloft continues to stream across western Kansas, there
may be some severe storms break out or develop after 21z today.
The storms should first develop in the Scott City and Dighton
areas, then progress into the GCK Taf site after 22z, and then the
KDDC and KHYS sites after 23Z to 00Z. Cigs and Vsbys associated
with the late afternoon and evening storms will most likely be in
the MVFR category, but also may produce golfball hail and wind
gusts to 60 kts in downbursts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  57  33  58 /  60  10   0  10
GCK  40  56  32  58 /  10  10   0  10
EHA  36  56  38  57 /   0  10  10  40
LBL  37  58  38  58 /  10  10  10  40
HYS  40  56  33  59 /  80   0   0  10
P28  46  61  37  60 /  60  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burke
LONG TERM...Russell
AVIATION...Burke
Hazardous weather outlook, Oct 14, 3:30 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT MON OCT 14 2013

KSZ030-031-043>046-061>066-074>081-084>090-150830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
330 AM CDT MON OCT 14 2013 /230 AM MDT MON OCT 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING THERE WILL BE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE REGION. THIS ACTIVITY NOT EXPECTED TO BE SEVERE.

THERE WILL ALSO BE NON DENSE PATCHY FOG ACROSS THE REGION EARLY THIS
MORNING. USE CAUTION WHILE DRIVING.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP ALONG A FRONTAL
BOUNDARY LATER THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR A MORE
ORGANIZED SEVERE WEATHER THREAT IS ALONG AND EAST OF HIGHWAY 283. WHILE
THE THREAT PROBABILITIES IS SLIGHTLY GREATER THAN ZERO PERCENT...THERE
IS A VERY SMALL CHANCE FOR AN ISOLATED BRIEF TORNADO IN THIS REGION.
OTHERWISE...THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF GOLF
BALLS...THUNDERSTORM OUTFLOW WINDS OF 60 MPH...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING
ALONG AND EAST OF HIGHWAY 283.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Local storm report, Oct 14, 2:42 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT MON OCT 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             7 NNE CHARLESTON        37.97N 100.53W
10/14/2013  M1.00 INCH       GRAY               KS   PUBLIC

&&

JFINCH
Special weather statement, Oct 14, 3:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT MON OCT 14 2013

KSZ030-142045-
TREGO-
304 PM CDT MON OCT 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING INTO WESTERN TREGO COUNTY AT 30
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3911 9964 3870 9984 3873 10016 3889 10016
      3912 10008
TIME...MOT...LOC 2004Z 262DEG 29KT 3893 10011

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 2:30 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman45 min
Oct 14, 3:13 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness47 min
Oct 14, 3:54 PM CDTSpecial Weather StatementDDCEllis66 min
Oct 14, 3:58 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush47 min
Oct 14, 4:47 PM CDTSpecial Weather StatementDDCRush43 min
Oct 14, 4:59 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush46 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.